View Single Post
  #6  
Old 02-27-2010, 08:11 PM
k9diabetes's Avatar
k9diabetes k9diabetes is offline
Administrator
 
Join Date: Mar 2008
Location: Northern California
Posts: 11,270
Default Re: Insulin Frustrations!

Hi Kevin,

Finally I have a little time for the forum!

A couple of things I was thinking reading about Ozzie...

One is that, fortunately, dogs generally don't suffer the kinds of organ damage and complications that you see in human diabetics. My understanding is that part of this is lifespan - that living with diabetes for 30-40 years does a lot of the damage. And the other part is that a dog's body actually tolerates higher blood sugar better with the exception of the cataracts. So the good news is that your dog can have a great happy healthy life even if the blood sugar is not extremely tightly controlled.

The other thing I was thinking is that a dog with blood sugar in the range of Ozzie's is most unlikely to have diabetic neuropathy. It does occur in dogs but is it rare and every time I have seen it happen, it has been in a dog whose blood sugar has been very severely elevated for a number of weeks. Like I've seen it commonly in dogs whose blood sugar is staying at 600-700.

So far every dog I've seen who had neuropathy usually entirely or at least mostly recovered from it. So with good blood sugar if you are still seeing hind leg weakness several months after getting the BG mostly 250 or less, it is important to consider other potential causes.

Diabetic dogs who also have as yet undiagnosed Cushing's disease are infamous for seeming to do well on an increased dose of insulin, only to have the blood sugar pop back up again a few weeks later and then repeating that pattern increase after increase. So if staying on one brand of insulin does not prevent that from happening, Cushing's disease is another possibility to consider.

Cushing's becomes especially important to consider if you get the insulin dose up to 1 unit per pound per injection and are still having this problem.

Another rare occurrence is honeymooning. I'm not really sure why it's called that! You may be familiar with it. This is a revival of the pancreas' ability to produce insulin when the injected insulin gives it a rest for a while. It's essentially always temporary and we don't see it often in diabetic dogs.

Our dog did a quite dramatic honeymoon. He went from 14 units twice a day slowly down to 1 unit twice a day in a 60 pound dog! Every time we did a curve his blood sugar was low and we reduced the insulin. Then one day his pancreas gave out producing insulin for good and his blood sugar went high again and we had to up the dose.

I mention this because maybe Ozzie had the ability at first to produce some insulin and has been slowly losing that ability over the past six months, which has caused you then to have to increase the dose. So it would look like the new dose suddenly stops working when in fact it could be that it's the pancreatic function that's slowly degrading.

Our dog honeymooned a full six months and then lost insulin producing ability quickly but I could see it happening more gradually.

That's a long way of saying that the insulin itself might not have been behind what you were seeing. If you can hold with this pattern now for a longer period of time, you should get a chance to see if the insulin is the source of the confusion or whether something else is going on.

As for storage, most people I know have kept the insulin in the refrigerator. The only reason I can see for not storing it there was if there was some concern that the temperature of the refrigerator was damaging the insulin. Otherwise, my understanding has always been that you can use it longer if you keep it refrigerated.

Just be sure it's standing upright so the crystals don't rest on the rubber stopper.

Natalie
Reply With Quote